Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 3, 2009, 1:48 PM MST for La Paz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2009, 1:48 PM MST (20:48 UTC)
- Expired
- Jul 3, 2009, 2:15 PM MST
- In force
- 27 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:45 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 3, 10:45 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1045 AM MST FRI JUL 3 2009 .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS... SUFFICIENT MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA INTO THE HOLIDAY WEEKEND...ALLOWING FOR AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE UPPER HIGH PRESSURE SYSTEM RESPONSIBLE FOR FEEDING THIS MOISTURE INTO THE REGION WILL SHIFT TO OUR WEST AND GIVE A DRIER FLOW PATTERN TO THE AREA NEXT WEEK. THIS WILL PUSH THE SLIGHT CHANCE OF THUNDERSTORMS BACK GENERALLY TO THE EAST OF THE GREATER PHOENIX AREA. MEANWHILE ...TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. && .DISCUSSION... STRONG VORT MAX DID IN FACT DEVELOP OVERNIGHT ACROSS NORTHERN SONORA/SE AZ...BUT FAILED TO PRODUCE PRECIPITATION ACROSS THE FORECAST AREA. DEBRIS CLOUDINESS WITH THIS CIRCULATION HAS BEEN CONFINED TO EASTERN AZ THIS MORNING. FULL SUNSHINE ACROSS MUCH OF THE CWA MAKES TODAYS FORECAST MORE OF TEXTBOOK CASE. CLOUDS ARE ALREADY FORMING ALONG THE MOGOLLON RIM AND ACROSS THE PEAKS OF NW AZ. STEERING FLOW WILL CONTINUE TO VEER...SUGGESTING THAT ISOLATED ACTIVITY ALONG THE RIM WILL SLOWLY WORK ITS WAY INTO THE LOWER ELEVATIONS LATE THIS AFTERNOON AND THIS EVENING. MODELS HAVE INITIALIZED WELL THIS MORNING AND INDICATE SUFFICIENT CAPE FOR ISOLATED THUNDERSTORMS IN THE PHOENIX METRO AREA LATER TODAY. EARLY 12Z ACARS SOUNDING SHOWED A LITTLE BIT OF A CAP AROUND 500 MB...THOUGH THAT HAS DIMINISHED AS OF 15Z. FLOW GENERALLY REMAINS DIVERGENT ALOFT...THOUGH WITHOUT MUCH OF A DYNAMIC TRIGGER...IT WILL TAKE INTENSE HEATING OR AN OUTFLOW BOUNDARY TO REALIZE THE INSTABILITY. NO SIGNIFICANT CHANGES TO THE FORECAST ARE ANTICIPATED THIS MORNING. PREVIOUS DISCUSSION... SYNOPTICALLY...WE ARE LOOKING AT THE UPPER LEVEL RIDGE CENTERED OFF TO OUR E...WITH A WEAKENING TROUGH OVER THE CA COAST. THESE TWO FEATURES ARE KEEPING A MOIST...S/SELY FLOW IN PLACE ACROSS THE CWA EARLY TODAY. SATELLITE-ESTIMATED PWATERS ARE STILL AROUND 1.5 INCHES OVER SCNTRL DESERTS...LESSER AMOUNTS OUT IN WRN CWA. HARD TO SEE ANY APPRECIABLE FEATURES ON WV THAT COULD POTENTIALLY SERVE TO ENHANCE CONVECTION TODAY...AND WITH STEERING FLOWS REMAINING OUT OF THE S AND SW...CONDS STILL NOT ALL THAT FAVORABLE FOR ACTIVITY COMING OFF THE RIM AND INTERACTING WITH ANY POTENTIAL BOUNDARIES FROM THE S. STILL...WE SHOULD HAVE LOTS OF INSOLATION TO WORK WITH TODAY TO HELP US REALIZE SOME CAPE...SO A DECENT BATCH OF TSTMS SHOULD GET GOING MAINLY OVER THE HIGHER TERRAIN AND THEN DRIFT TOWARDS THE DESERTS. THEREFORE...WILL OPT TO KEEP POPS IN THE LOW-GRADE MONSOON LEVELS... IE 10-20 PCNT MOST AREAS E OF THE CO RIVER...WITH HIGHER POPS IN THE USUALLY CONVECTIVELY ACTIVE MOUNTAINOUS REGIONS TO THE E OF THE GREATER PHX AREA. THE AFOREMENTIONED UPPER RIDGE WILL RETROGRADE TO OUR W PER SHORT- RANGE MODEL GUIDANCE. THIS WILL PUT THE CWA IN A MORE W/NWLY FLOW OVER THE HOLIDAY WEEKEND. THIS WILL CERTAINLY NOT PORTEND TO ANY MAJOR MOISTURE INCREASE TO BE SURE...IN FACT WE MAY SEE SOME GRADUAL DRYING TAKE PLACE WITH THIS PATTERN. WILL LEAVE SLIGHT CHANCES GOING RIGHT ON THRU THE WEEKEND E OF LOWER CO RIVER VALLEY. NEXT WEEK...BOTH ECMWF AND GFS ARE CONTINUING TO FORECAST ANOTHER MAJOR TROUGH TO MOVE OVER THE W COAST. THIS WILL PLACE ALL BUT SE AZ IN A MUCH DRIER FLOW PATTERN...WHEREBY AT MIDWEEK...WE MAY SEE THE MOISTURE PUSHED BACK TO JUST SRN GILA COUNTY...OR MAYBE EVEN FURTHER E. FOR NOW...WILL NOT CALL FOR A TOTAL SCOURING OUT OF MOISTURE (HARD TO DO THIS TIME OF THE MONSOON)...OPTING TO LEAVE A SLIGHT CHANCE GOING IN ZONE 24 RIGHT ON THRU THE EXTENDED. IF WE DRY OUT...OF COURSE WE WILL HAVE A BETTER POTENTIAL OF GETTING HOTTER AGAIN NEXT WEEK. FOR NOW...WILL KEEP MAX TEMPS FAIRLY CLOSE TO EARLY JULY NORMS. && .AVIATION... PHX/KIWA AND SURROUNDING AIRFIELDS... CU AND TCU BUILDING OVER MOUNTAINS AT 17Z PER 88D AND PIREPS...IN RATHER MOIST ENVIRONMENT. IN FACT...YOUR LATEST PHOENIX SOUNDING HAD 1.69 INCHES OF P/WATER WITH A WEAK STABLE LAYER AT 20 THSD FEET. CONVECTION IS UNDERWAY...AND STEERING FLOW REMAINS IDEAL FOR ISOLD ACTIVITY TO DRIFT INTO THE AREA AFTER 00Z. OUTFLOW WINDS COULD BE STRONG ENUF TO KICK UP DUST BUT STILL NOT CONFIDENT TOO SHOW THAT HAZARD IN 18Z TAFS. FOR THE 4TH...WITH A POSSIBLE INCREASE IN MOISTURE WE COULD SEE MORE CLOUDS BTWN 9 AND 12 THD FT. KIPL/KBLH AND SURROUNDING AIRFIELDS... DRIER MID-LEVEL AIR WORKING INTO THE REGION TODAY. COUPLED WITH A CAP LIKELY WON/T SEE MUCH CONVECTIVE ACTIVITY...LIKELY ONLY AROUND THE MTNS NEAR KBLH. GENERALLY LIGHT WINDS UNTIL LATE TOIGHT WHEN SOUTHERLY WINDS KICK UP AND A GULF SURGE ARRIVES FOR YOUR 4TH. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... TROUGH MOVING TOWARD THE WEST COAST BY SUNDAY WILL SLOWLY SPREAD DRY OVER THE FORECAST AREA BY TUESDAY. PRECIP CHANCES ACCORDINGLY DECREASE. TEMPERATURES WILL ALSO INCH UP MEANING RH LEVELS WILL DROP. SOUTHWEST WINDS COULD BE GUSTY AT TIMES DURING THE AFTERNOON HOURS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/ESTLE AVIATION...SIPPLE FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 3, 5:46 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 546 AM MST FRI JUL 3 2009 AZZ021>023-026>028-041300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 546 AM MST FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS SATURDAY AND SUNDAY...WITH A DRYING TREND EXPECTED THEREAFTER. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-041300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 546 AM MST FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY THROUGH THURSDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-041300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 546 AM MST FRI JUL 3 2009 /546 AM PDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO WEATHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:09 PM MST | Flash Flood Warning | PSR | Gila | 111 min |
| Jul 2, 6:43 PM MST | Flash Flood Warning | PSR | Gila | 2 hr |
| Jul 3, 2:13 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 24 min |
| Jul 3, 2:19 PM MST | Areal Flood Advisory | PSR | La Paz | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.